Medication tidbits an ER nurse should always know - page 2

by RNstdntSVSU

32,627 Unique Views | 68 Comments

Hi all...I am currently doing an externship in the ER and even though I can't administer medications, I've picked up on a lot of important facts you have to remember about certain medications from watching my preceptor. Things... Read More


  1. 5
    With few exceptions, i.e. adenosine, and apparently hydralazine (which I didn't know about), if you are unsure, dilute and give slowly.

    Always read the side of the vial if you have it available. It will give you valuable information such as what diluent to use, if you can give IV push, etc.

    NEVER give procaine penicillin IV.

    In general, if you have to open more than one vial of something, you are giving too much. Of course there are exceptions, but it should at least make you pause and think carefully about the dose.

    Also, with rare exception, if you are giving a med IV and the patient says, "I'm feeling funny", then STOP giving the med! It may be an adverse reaction or you may be giving it too fast. Dilaudid does that to a lot of people. Adenosine is also the exception....you can tell the patient, "you will feel like you are going to die", because their heart stops and resets, so they feel awful before they feel better.

    Even if you have checked and double checked the chart, always tell a patient (alert ones) what you are giving, ask if they are allergic or intolerant to it, and why you are giving it. That little rule will save you and the patient a world of problems!

    If you have the slightest doubt about what you are giving, or how to give it, don't hesitate to ask. You will not be thought stupid for not knowing! If you don't ask and you do something that is against protocol, THEN you and your patient will pay dearly for it.

    If a patient tells you, that pill doesn't look like my regular med....pay attention, and double check the 5 rights. Most times, it will be just a manufactures variation, but it may mean you have the wrong med, or it was ordered incorrectly.

    Common med usage can vary from hospital to hospital and state to state. You mentioned Inapsine....we don't give it at all, and I haven't in years, but when I worked PACU in the 90's, we gave it like candy to everyone! Some hospitals still use Demerol, but it is not even on our hospital formulary.

    If you are reconstituting a powdered med, and you cannot see thru it when you are finished, WARNING...you probably used an incompatible diluent. Generally speaking, if it looks milky in the syringe, don't give it. (Obvious exceptions, propafol, lipids).

    Most hospitals now have internet or hospital intranet access that allows you to check for med information and compatabilities. Use it. If you are new to nursing, keep a little notebook in your pocket, and as new meds, procedures, diagnosis comes up, write it down to more throughly research it later.

    Be careful with sound alike, look alike meds, i.e., hydralazine, hydroxyzine..looks similar but very different meds.

    Many vials of IV meds look alike and have small print. Double check med name and concentration.

    As far as pharmacy prepared med boxes, Pyxis etc. Trust but verify! Just because that little pocket opens when you click the patient name or name of the med, double check the label yourself. These are stocked and prepared by humans, and humans make mistakes.

    Heparin dosing has caused many errors over the years. If your pharmacy does not label such meds with red warning stickers that say double check your dosage, then you may want to try to get that implemented. I think with publicity surrounding this particular med, people are more careful, but it can happen with any med. You may have a syringe that says heparin, but it could be 100U/cc, 1,000U/cc or 10,000 units per cc.

    Epinepherine can be 1:1000 concentration or 1:10,000 concentration. So just pay attention. It is really amazing that there are not more drug errors!

    I know I didn't give many specific meds, but just be careful and don't hesitate to check with another source if you are unsure at all. Lives depend on this.
    Last edit by Dixielee on Aug 14, '12
    skylark, gcupid, emerjensee, and 2 others like this.
  2. 5
    Activated Charcoal doesn't come out of scrubs. Wear a gown and gloves when mixing and administering.
    zakry, skylark, thelema13, and 2 others like this.
  3. 4
    Use a pump for vanco or youll have a very red patientUse a pump for potassium or you can kill themWhen a patient tells you their pain is a 10 while eating a sandwich and talking on the phone with a smile on their face, and theyre asking you for dilaudid, it must be true... Jk
    wanna b, LalaJJB, NurseJenny:-), and 1 other like this.
  4. 0
    IV pepcid - put in 50ml bag of ns and drip it in over 10min.(less likely to drop BP)
    Morphine/diluadid iv no matter the age put them on a pulse 02(Ive had young ones tank) and doc a bp prior to adm.
    IM (expect tetnanus) goes in the ventral gluteal (expect peds) and no matter the drug, "its going to hurt like a ***** tomorrow".
    Peds Meds -have someone double check dose and math.
    Call pharmacy on all peds IV antibotics
    If you can put it on a pump, put it on a pump.
    Peds fluids- if you are going to bolus 240ml of ns, hang a 250ml bag
    not the 1L bag.
    K+ I always ask for 80ml/hr ns to run in the y-port. I don't have time to ice it.

    Crofab:
    Get two 250ml bags of ns, 20ml syringe and a rocker from the lab.
    Pull 18ml ns from the bag and as slow as you can, add the ns, drip it into the vial, you need 4- 6 vials at a time .Place the vials on the rocker until its mixed. Dont try to mix it by hand. Slowly add the crofab to the second bag
  5. 1
    THANK YOU FOR THIS... I am a recent license RN, I am printing this for future reference.

    Quote from Esme12
    The biggest thing is to follow your hospitals policy and procedure manual for administering IV drugs.....call your pharmacy.....look up everything before giving it, especially if you have never given it before. The are no short cuts to memorization and repetition. Every unit has their IV med books...here are some examples of those.......these meds so common ot the critical care areas are one of the reasons it is difficult for new grads to start in these fast paced areas.

    How frequently you monitor a patient depends on the patient and the patients condition....but remember you are giving the med for a reason....monitor the patient for changes/relief.

    Good Luck on your nursing journey!

    IV meds.....

    http://www.mc.vanderbilt.edu/pharmac...dAdm061003.pdf

    http://www.sjhlex.org/documents/Nurs...ter_052909.pdf
    Esme12 likes this.
  6. 0
    You're welcome...
  7. 0
    Decadron's not the only crotch-burner! Other steroids like SoluMedrol/SoluCortef can do it too. Dilute and push 'em slow on the high port. Ditto on IV Benadryl, it can really make people feel freaky if you push it fast and/or on a low port.Watch IV Vanco, always on a pump, always diluted right (I've seen several newer nurses over the years try putting it in 50 or 100ml bags), and if it's the first time they've ever had it run it extra slow!
  8. 0
    Give amiodarone slowly over 2-3 minutes, even with a coding (i.e. dead) patient.

    I seriously would question giving phenergan to any geriatric pt, I would use Zofran if ok with doctor. Can put phenergan in a mini bag and give it as an infusion.

    (In orientation a doctor (old-school) ordered demerol and phenergan for a geriatric patient I had. I diluted it and pushed it very slowly - she went into respiratory arrest in front of her three daughters wound up in the ICU).

    I put everyone receiving IV narcotics on a heart rate/pulse ox monitor

    And yes, I dilute and push slowly the Dilaudid even on the Sicklers who sometimes get very mad about it because they don't get their rush.

    Also, like another poster mentioned - if the patient tells you that three doses of Dilaudid is the only thing that will take their pain away, it's always true

    Never give labetolol to a pt who has used cocaine. When you ask the first time they will say they didn't use cocaine. Right before you push it tell them that if they have used cocaine and you give them this medication they will die - and they'll tell you the truth then
  9. 1
    Quote from RNstdntSVSU
    Hi all...I am currently doing an externship in the ER and even though I can't administer medications, I've picked up on a lot of important facts you have to remember about certain medications from watching my preceptor. Things like potassium and any other electrolytes always go on a pump with the pt on the monitor, bentyl is never given IVP, always put older people on a spo2 with narcs, IV antibiotics can make people hypotensive. I was just reading another thread about inapsine sending people into prolonged QT and arrhythimas which is something I've never heard even though we've given our pts inapsine. So I want to know...what are those things I should ALWAYS think about when giving certian meds? I'm sure theres a ton more out there!
    Pts don't absolutely need to be on a monitor for IV K+ or other electrolyte replacement unless their values are critically abnormal or pt is unstable. However they do need to be infused on a pump.
    Exception is if your facilities policy states otherwise and has enough cardiac monitors available.
    canoehead likes this.
  10. 1
    Hmm. I"m going to have to do some research on that one. The majority of the references I've looked at so far have it listed as giving over at least 1 min. And a lot of policies that have added precautions for specialty populations.

    As to the lopressor vs hydralazine. If they are asymptomatic, a little catapress and some time go a long way.
    mcknis likes this.


Top